Opana is a brand name for the semisynthetic drug oxymorphone. It was first developed in Germany in 1914 and introduced to US markets in 1959. It’s used to control moderate to severe pain and to calm and sedate individuals before surgery. It comes in extended-release tablets for the treatment of chronic pain as well as immediate release tablets for the treatment of breakthrough pain, which is pain so intense it “breaks through” lesser painkillers. This can be experienced by people undergoing treatment for cancer and other serious conditions.
As an opioid, Opana can be abused and has a high potential for addiction. There’s also a significant risk for overdose if abused or mixed with other intoxicants, which can result in death in serious cases. Addiction is less likely (and overdose very unlikely) if Opana is taken as directed by a doctor; however, the risk of addiction and overdose increases when the tablets are crushed to be snorted or dissolved into a solution to be injected. There are also several other risks involved with taking Opana, or any prescription opioid, in these manners.
It’s important to realize that prescription drugs are not necessarily safer to abuse than any other intoxicant. Just because they’re prescribed by a doctor doesn’t mean they’re safe or have no potential to harm the person who takes it. In fact, medical emergencies linked to the abuse of prescription drugs increased by 132 percent from 2004 to 2011, according to the Substance Abuse and Mental Health Services Administration.
Why Snort or Inject?
The speed at which the effects of an intoxicant begin to be felt depend on a number of factors, and one of the most significant of these is the method of intake. The method associated with the slowest time of effect is generally ingesting orally. Taking even immediate-release Opana tablets means that the drug must pass through the stomach, be absorbed by the intestines, and be processed by the liver before it reaches the brain and starts to work. This can take a half-hour or more.
For a much faster effect, many people turn to snorting or injecting a substance. Injection can be almost instant, generally taking full effect in 1-2 minutes, with snorting taking 4-5 minutes. However, it’s not just about the speed at which the effect of the drug takes place. With snorting and injection, more of the drug rushes to the brain all at once instead of being spread out. This is what produces the sensation often described as a “rush” – a fast, sudden, and intense euphoric high. With opioids, this feeling is often compared to orgasm.
A lot of people start taking opioids in pill form, whether they have a prescription for it or are experimenting illegally. Those who take opioids for chronic pain can develop a tolerance to the medication, meaning that they need higher and higher doses to get the same effect. Doctors can prescribe higher doses, but only to a point. They cannot prescribe a dose that risks serious harm to the patient, even if the highest legal dose does not complete take away the pain.
If other methods of pain control don’t work and other medications aren’t available to them, chronic pain sufferers may begin to abuse their medications.
Taking more than prescribed is one way to abuse these substances, or users can change the method of intake. This can be even more appealing to those who suffer from breakthrough pain or any kind of sudden, intense pain. The temptation to get relief as soon as possible can be too great to resist for these individuals in spite of the risks.
Ready to leave addiction behind?
Call now to speak to a consultant about your treatment options
Tolerance and Addiction
Both recreational users and individuals given a prescription for Opana can become addicted to the substance. With opioids, tolerance tends to build whether it’s abused or taken as prescribed, but heavy and frequent use causes tolerance to build faster. The more it’s taken, the higher the risk becomes that a dependence will develop.
Addiction is defined as a mental illness characterized by a pressing need for a substance (or activity), an inability to stop taking it, and significant distress at the thought of the substance being unavailable. In 2013, around 22.7 million people were considered to have a problem with drugs or alcohol that needed treatment, according to the National Institute on Drug Abuse.
With recreational users, when taking Opana tablets no longer produces the same high as it originally did, many turn to snorting or injecting to satisfy their cravings. It’s no secret that this can produce the euphoric rush, and even just simple curiosity can convince people to try it. Unfortunately, once that rush is experienced, it can be hard to go back to taking the tablets as prescribed and much harder to quit altogether. Taking the drug via snorting or injection can also speed up the process of developing an addiction, if the individuals isn’t addicted already.
Aside from the heightened risk of addiction, there are several health risks associated with snorting or injecting any kind of drug. First and foremost, there can be an increased vulnerability to overdose. Opioid overdose is very dangerous, and Opana is a strong opioid. Forcing so much of the drug to the brain all at once without being processed by the liver can overwhelm the system, especially if the individual hasn’t built up much of a tolerance to the drug. For inexperienced users, even a small dose taken via snorting or injection can be dangerous.
Opioids depress the central nervous system, which in turn depresses the respiratory system and heartbeat. During an overdose, breathing can slow to the point that not enough oxygen can reach the brain, causing hypoxia. This leads to rapid cell death, coma, brain damage, and eventually, death.
Symptoms of opioid overdose include:
- Pale and clammy skin
- Loss of consciousness
- Slow or irregular breathing
- Bluish lips or fingernails
- Inability to speak
- Very small pupils
- Slow, irregular, or undetectable pulse
If any of these symptoms are being experienced by an individual after taking an opioid, emergency services should be sought immediately. Without quick medical intervention, brain damage or death can occur.
There are also health risks from taking a substances via snorting or injecting for a long period of time. With snorting, the frequent introduction of a harsh, foreign substance into the sensitive sinus cavities can cause chronic nasal problems. Infections and constant runny or bloody noses are common. After enough time, the user can damage or lose the sense of smell. Eventually, a hole can be worn into the septum or the sinus cavity.
Injection can cause even worse problems. The common practice of sharing needles comes with a serious risk of contracting dangerous diseases like HIV or hepatitis C. Incidents of hepatitis C are on the rise in the US, with an estimated 2.7-3.9 million people living with the disease in this country alone. Even if this is avoided, repeated injections can cause general infections at the preferred site of injection or in the veins themselves. Eventually, a chronic user can experience collapsed veins. This causes swelling and affects circulation, and it can cause black or blue discoloration of the skin. These veins can become permanently damaged or collapsed. Poor circulation can lead to heart problems and increase the risk of stroke and kidney disease.
Crushed and dissolved Opana tablets carry even greater riskier due to the fact that the fine powder never quite dissolves all the way, making it harder on the veins. Blocked veins are a problem along with collapsed ones, and kidney problems are more likely.
Concerned about treatment costs?
Call now for FREE insurance and payment consultation
Risk of Deadly Blood Disease
Recently, cases were reported of individuals who injected a new version of Opana coming down with a dangerous blood disease known as thrombotic thrombocytopenic purpura (TTP). TTP is a rare autoimmune disorder that causes the blood to become “sticky,” clotting up in an unusual manner and blocking blood flow to vital organs, including the heart and brain. At the same time, it reduces the blood’s ability to clot normally in the situations in which it’s supposed to clot, possibly leading to uncontrolled bleeding.
Though the reason is unknown, cases began appearing of users who had injected a new type of Opana that was supposed to deter people from abusing it. Fifteen cases were discovered in a few months, but luckily, there were no deaths. Still, serious damage can occur to organs that are cut off from the blood supply, resulting in long-term health issues even when TTP is survived.
There is nothing safe about abusing a drug, whether it’s a prescription medication or an illicit street drug. However, there are less dangerous methods of use than others. If it’s getting to the point that you’re considering snorting or injecting a drug like Opana, there’s a significant chance that an addiction has developed. You’re also increasing your risk of overdose and serious medical issues. It may be time to seek addiction treatment, which is widely available in centers across the US.